HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

Beta-Lactams: Do They Deserve a Second Look?

Is it time to reassess prescribing practices on beta-lactams when it comes to patients with penicillin allergies? The answer is an unquestionable, “Yes!” according to Meghan Jeffres, PharmD.

Is it time to reassess prescribing practices on beta-lactams when it comes to patients with penicillin allergies? The answer is an unquestionable, “Yes!” according to Meghan Jeffres, PharmD, Assistant Professor in the Department of Clinical Pharmacy at the University of Colorado, Skaggs School of Pharmacy and Pharmaceutical Sciences, in Aurora, CO.

Dr. Jeffres spoke about the issues penicillin allergies present to practitioners, at the recent Society of Infectious Disease Pharmacists (SIDP) Society Day at the ASM Microbe 2017 conference on June 1, 2017, particularly considering the recent introduction of the PRE-PEN, a test for a penicillin allergy being used at many hospitals across the country.

According to Dr. Jeffres, the majority of penicillin allergy labels indicated for patients are inaccurate, and it is this inaccuracy that leads to an increase in the use of secondary antibiotics (such as vancomycin and fluoroquinolones). This increased use is potentially leading to an increase in resistant infections. In addition, further data has shown that the mislabeling of penicillin allergies has led to an increase in treatment failures and an overall cost increase to the patient.

1,2,3,4

Ask any practitioner, though, and once a patient is labeled as having a penicillin allergy, it’s hard to “declassify” them. When a prescriber goes to prescribe a preferred antibiotic to that patient, red flags abound in the electronic medical record on potential cross-reactivity for that antibiotic class for the patient. Dr. Jeffres argues, however, that we should not be looking at cross-reactivity among drug classes, but rather, between specific antibiotics, even within class.

For example, new research has shown that patients with a true-penicillin allergy tend to have similar reactions to those antibiotics that share a similar side chain with penicillin. To illustrate, Dr. Jeffres shared a chart (see Figure) with the audience showing the side chain similarities between cephalosporins and penicillin. She highlighted that cefoxitin and penicillin share a similar side chain, but cefazolin, for example, does not share a side chain with any beta-lactam.

Figure: Side Chain Similarities Between Cephalosporins and Penicillin1,2

1. Antunez et al. J Allergy Clin Immunol 2006;117:404-10.

2. DePestel et al. J Am Pharm Assoc. 2008;48(4):530-40.

Clinical data to support these findings include a study out of Italy which included patients with delayed onset reactions to penicillin.

5

The researchers performed skin and patch testing on 214 patients and found that none had reactions to beta-lactams with dis-similar side chains to penicillin including cefuroxime, ceftriaxone, or aztreonam. However, 20% of penicillin allergic patients were also allergic to either cephalexin, cefaclor, or cefadroxil. These three cephalosporins all have similar side chains to either ampicillin or amoxicillin.

Additional research includes a “robust” study of 24 individuals who were indicated to have immediate allergic reactions to cephalosporins.

6

The researchers performed skin tests of different cephalosporins on the individuals and found that out of the 24 individuals, a total of 9 had more than one cephalosporin allergy. Eight out of the 9 individuals all had cross-reactivity between cefotaxime, ceftriaxone, and/or cefuroxime. All of these antibiotics share a similar R1 chain (which amounts to a double-bond off a nitrogen, next to the beta-lactam base structure.)

In summation, the cross-reactivity between penicillins and cephalosporins with similar side chains appears to be about 20%. The cross-reactivity between similar cephasporin side chains appears to be about 40%.

5,6

The recent data regarding carbapenem cross-reactivity appears to be a little more promising, a meta-analysis found that about 0.1% of individuals with a penicillin allergy will also react to a carbapenem.

7,8

Of course, this data is not without limitations, such as the fact that only analyzed published literature. More definitive testing showed no patients with either immediate or delayed penicillin allergies reacted to skin or intravenous challenges of imipenem, meropenem, or ertapenem. This supports the idea that side-chains are the allergic determinants as carbapebems have dis-similar side chains to penicillin.

According to Dr. Jeffres, there is adequate data to show that skin, oral, and intravenous challenges show a lack of allergic reaction in patients with a penicillin allergy to antibiotics with dissimilar side chains (data on the penicillin to penicillin class cross-reactivity notwithstanding.)

So, what should practitioners do when they have a patient with a past history of penicillin allergy, who now needs a penicillin to treat an infection? As with most medical conundrums, the answer is not that simple. Certainly, practitioners can give every patient with a penicillin allergy a skin test. Research has shown that these tests are simple, quick, and work to increase appropriate beta-lactam use. However, Dr. Jeffres feels that the test has low clinical utility. The penicillin skin test only identifies Immunoglobulin E (IgE) reactions, and results of the test would not de-label a patient as penicillin allergic, unless they have a history of IgE reaction. She states that cephalosporins or carbapenems can be safely used in these patients without administering a penicillin skin test.

Due to the importance of side chains, Dr. Jeffres advised her colleagues to not accept a penicillin, cephalosporin, or carbapenem allergy listed on a patient chart. Practitioners should push further to find out the specific medication to which the patient showed an allergic reaction. Dissimilar cephalosporins and carbapenems should be utilized, and, practitioners should be sure to update the patient’s allergy label if a beta-lactam is tolerated, even if the tolerance is unrelated. The more data that is made available to all clinicians interacting with the patient, the easier it is to make informed and appropriate decisions about that patient’s care.

Although these actions may amount to some small extra steps for the practitioner, they could amount to greater positive outcomes for the patient, and more appropriate antibiotic use, which ultimately positively impacts the entire population.

References:

  1. Jeffres MN, Narayanan PP, Shuster JE, Schramm GE. Consequences of avoiding β-lactams in patients with β-lactam allergies. J Allergy Clin Immunol. 2016;137:1148-1153.
  2. Macy E, Contreras R. Health care use and serious infection prevalence associated with penicillin “allergy” in hospitalized patients: a cohort study. J Allergy Clin Immunol. 2014;133:790-796.
  3. Picard M, Bégin P, Bouchard H, et al. Treatment of patients with a history of penicillin allergy in a large tertiary-care academic hospital. J Allergy Clin Immunol Pract. 2013;1:252-257.
  4. Li M, Krishna MT, Razaq S, Pillay D. A real-time prospective evaluation of clinical pharmaco-economic impact of diagnostic label of “penicillin allergy” in a UK teaching hospital. J Clin Pathol. 2014;67:1088-1092.
  5. Romano et al. J Allergy Clin Immunol. 2016 Jul;138(1):179-186.
  6. Antunez et al. J Allergy Clin Immunol 2006;117:404-10
  7. Gaeta et al. J Allergy Clin Immunol 2015;135:972-976.
  8. Kula et al. CID 2014;59:1113—1122